Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 1, NWS Wichita, KS

February 29, 2004Lincoln County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Feb 29, 2004, 5:30 PM CST for Lincoln County, Kansas. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 29, 2004, 5:30 PM CST (23:30 UTC)
Expired
Feb 29, 2004, 6:30 PM CST
In force
60 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Lincoln County, KS

The radar

The Grand Island radar (KUEX), 149 km from the middle of the area, began a volume at 23:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.5 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2004-02-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2004-02-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -81 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
576 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
-81 m²/s²
0-3 km storm-relative helicity
-66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 292330
SVRICT
KSC105-010030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
530 PM CST SUN FEB 29 2004

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LINCOLN COUNTY IN CENTRAL KANSAS

* UNTIL 630 PM CST.

* AT 530 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES WEST OF WESTFALL...OR ABOUT 11 MILES
  SOUTH OF LINCOLN...MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  6 MILES SOUTHEAST OF LINCOLN AROUND 545 PM CST...
  9 MILES SOUTHEAST OF BARNARD AROUND 605 PM CST...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF PENNIES...


REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR LINCOLN
COUNTY UNTIL 630 PM CST.

LAT...LON 3888 9827 3887 9809 3897 9794 3922 9794
          3922 9809

$$

/KLEINSASSER

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 29, 3:13 PM CST, 2 hours 17 minutes earlier.

Area forecast discussion, Feb 29, 3:13 PM CST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
313 PM CST SUN FEB 29 2004

.DISCUSSION...
FCST CONCERNS...
PCPN/CNVTV TRENDS THRU EARLY EVENING...
WIND TOMORROW...
PCPN CHCS/TYPE WED/THU...

INTENSE VORT MAX WAS ROTATING NEWD FM PANHANDLES INTO SWRN KS AT
MID AFTN. UPR LOW WL CONT TO DEEPEN THRU THE EVENING WITH ASSOCD
LWR LVL CYCLONE DEEPENING AND BCMG A NEARLY STACKED SYS/LOW. SFC
OCCLUSION/DRYLN FNT WL CONT TO LIFT NEWD THRU THE CWA THIS EVE.
DRY SLOT HAS CUT OFF PCPN CHCS FOR THE SRN CWA ATTM. HOWEVER, THE
STRENGTH OF MID LVL COLD POOL ROTATING NEWD ACRS CNTRL KS MAY BE
SUFFICIENT FOR RENEWED CNVTN, ALBEIT ISOLD OR WDLY SCT, FOR A FEW
HRS UNTIL SHORTLY AFT SUNSET. OTHERWISE, WL HOLD ON TO SLGT CHCS
FOR INSTBY SHWRS ACRS CNTRL KS THRU MDNGT, WITH CHC FOR BRIEF SNOW
MIX BFR ENDING LATE TNGT.

MAIN WX STORY ON MONDAY WL BE WLY WND, AND POTNL TO REACH ADVSY
CRITIRIA. STG MEAN WLY FLO WL DVLP THRU THE LWR/MID TROPOSPHERE ACRS
THE AREA, TO THE S OF DEPARTG DEEP LOW. SFC GRADIENT RATHER TIGHT
THRU EARLY AFTN, WITH NEARLY UNIDIRECTIONAL 40 TO 50KT FLO BLO H7.
LAPSE RATES WL BE NEARLY DRY ADIABATIC BLO H8 LENDING STG MIXING
POTNL OF HIGHER MOMENTUM AIR TO THE SURFACE. FOR NOW CONSENSUS
DICTATES HOLDING OFF ON ANY ADVSY, AND WL LEAVE FOR LATER SHIFTS TO
MONITOR. DESPITE SOME INSTBY CU/SC ON MON, MAINLY NRN CWA, THE MEAN
WLY FLO WL LEND ITSELF TO DOWNSLOPE MODIFICATION/WARMING, SO BUMPED
MAXS UP IN A FEW LOCALES.

LULL IN THE WX ON TUE, AS NEXT SYS/UPR TROF DIGS SWD ACRS CA.
LTL CHG TO GOING FCST WITH TEMPS FAIRLY CLOSE TO CLIMO.

LO LVL MSTR FM CURRENT WEEKEND SYS ONLY GETS SHUNTED SWD TO ALG
THE IMMEDIATE GULF COAST, WITH SSELY FLO AHD OF APCHG SWRN TROF
EASILY TAPPING THIS MSTR NWD TWD KS BY TUE NGT. LO LVL MSTR/LOW
CIGS WL STREAM NWD ACRS THE AREA ON WED WITH WK SHRTWVS AND A
COUPLED UPR JET STRUCTURE SUPPORTIVE OF SUFFICIENT LIFT FOR INCRSG
RAIN CHCS ACRS THE CWA. COLDER AIR WITH NRN STREAM TROF STILL LOOKS
TO ADVCT SWD INTO THE AREA BY WED NGT/THU AS SRN PLAINS TROF MOVS
JUST S OF THE AREA. THIS MAY SUPPORT CHGOVR TO SNOW ACRS CNTRL KS
BFR ENDING THU NGT. GOING FCST LOOKS GOOD IN THIS REGARD, SO LTL
CHG TO FCST NEEDED.

NO CLR SIGNALS IN WX PTRN FOR THE END OF WEEK PD, SO WL CONT
TREND TWD CLIMO BY SAT.

DARMOFAL

&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA         38  52  30  51 /  20   0   0   0
HUTCHINSON      37  51  28  50 /  20   5   0   0
NEWTON          38  51  29  50 /  20   5   0   0
ELDORADO        38  52  30  51 /  20   0   0   0
STROTHER FIELD  39  55  31  52 /  20   0   0   0
RUSSELL         35  48  24  47 /  40  10   0   0
GREAT BEND      35  50  25  48 /  30   5   0   0
SALINA          38  51  27  49 /  30  10   0   0
MCPHERSON       37  50  28  49 /  20   5   0   0
COFFEYVILLE     40  57  31  52 /  20   0   0   0
CHANUTE         40  55  30  51 /  20   0   0   0
IOLA            40  54  30  51 /  20   5   0   0
&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.
&&

13/DARMOFAL
Hazardous weather outlook, Feb 29, 3:46 PM CST, 1 hour 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
346 PM CST SUN FEB 29 2004

KSZ032-033-047>053-067>072-082-083-091>096-098>100-011200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
346 PM CST SUN FEB 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE THROUGH THE EARLY
EVENING ACROSS CENTRAL AND SOUTHEAST KANSAS. COLD AIR ALOFT,
ASSOCIATED WITH A DEEPENING AREA OF LOW PRESSURE ACROSS WESTERN
KANSAS, WILL RESULT IN WEAK INSTABILITY ACROSS THE AREA.

THUNDERSTORMS WILL BE WIDELY SCATTERED ACROSS PORTIONS OF CENTRAL
KANSAS THIS EVENING, MAINLY WEST OF I-135, WITH ISOLATED STORMS
POSSIBLE FURTHER EAST INTO SOUTHEAST KANSAS.

THE FEW STORMS THAT DEVELOP EARLY THIS EVENING, COULD HAVE THE
POTENTIAL TO PRODUCE MARGINALLY SEVERE HAIL TO THE SIZE OF
PENNIES. ANY STORMS COULD ALSO ENHANCE THE ALREADY GUSTY WINDS
ACROSS THE AREA, RESULTING IN LOCALIZED WIND GUSTS TO NEAR 60 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE FOR SNOW ON WEDNESDAY NIGHT AND THURSDAY, MAINLY
ACROSS CENTRAL KANSAS. AT THIS TIME, ANY ACCUMULATIONS ARE EXPECTED
TO BE LIGHT.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE ISOLATED OR LIMITED NATURE OF THE RISK FOR SEVERE WEATHER
THIS EVENING, SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

KED

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.